DHHS Teams Up With Nebraska Pharmacists Association, Region V Systems to Distribute Free Naloxone Kits

48
 
News Release
 
For Immediate Release: 12/13/2019
No

CONTACT
Julie Naughton, Communications and Legislative Services, (402) 471-1695 (office); (402) 405-7202 (cell);  julie.naughton@nebraska.gov

 

Lincoln – The Nebraska Department of Health and Human Services (DHHS)'s Division of Behavioral Health is teaming up with the Nebraska Pharmacists Association and Region V Systems for a pilot project that will distribute free naloxone nasal spray kits in southeastern Nebraska beginning December 15, 2019. The aim is to eventually take the program statewide.

“Naloxone can help save a life during an opioid overdose," said Sheri Dawson, director of the Division of Behavioral Health. “By getting this into the hands of those at risk or those who know a friend or family member who is at risk of an opioid overdose, we can work to help reduce the number of opioid overdose deaths in our state and connect those in need with help and treatment resources."

"The Nebraska Pharmacists Association is excited to be part of this important program," said Marcia Mueting, vice president of professional affairs for the Nebraska Pharmacists Association. “Our partnership with area pharmacies, DHHS, and Region V Systems will allow a family member or friend of a person at risk of opioid overdose or a person at risk of opioid overdose to access naloxone nasal spray at no cost. The staff at these pharmacies have been trained to provide information to the person receiving naloxone on the signs and symptoms of opioid overdose as well as how to administer the naloxone nasal spray. This program has the potential to save lives in Nebraska."

These three pharmacies will participate in the pilot program:

  • Kohll's/Wagey Drug, 808 N. 27th St, Lincoln (402) 476-3342
  • HyVee, 5010 O St, Lincoln (402) 465-0413
  • Hyrum's Family Value Pharmacy, 2115 14th Street, Auburn (402) 274-5225 

Naloxone is an antidote to an opioid overdose. Opioids are medications that act on receptors in the spinal cord and brain to reduce the intensity of pain and activate reward regions in the brain, causing the euphoria that can lead to misuse and opioid use disorder. Common opioids include prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, and hydromorphone, as well as illicit drugs such as heroin.

Naloxone binds to the opioid receptors in the brain, preventing opioids from binding there, which can temporarily reverse an overdose. Naloxone is not a controlled substance and cannot be abused, and only works if opioids are present in the system.

Opioid overdose can be due to many factors. For example, overdose can occur when a patient deliberately misuses a prescription, uses an illicit opioid (such as heroin), or uses an opioid contaminated with other even more potent opioids (such as fentanyl). It can also occur when opioids are taken with other medications—for example, prescribed medications such as benzodiazepines (which include Xanax, Valium, Klonopin and Versed) or other psychotropic medications that are used in the treatment of mental disorders—or with illicit drugs or alcohol.

 Signs of opioid overdose, which is a life-threatening emergency, include the following:

  • The face is extremely pale and/or clammy to the touch
  • The body is limp
  • Fingernails or lips have a blue or purple cast
  • The person is vomiting or making gurgling noises
  • The person cannot be awakened from sleep or cannot speak
  • Breathing is very slow or stopped
  • The heartbeat is very slow or stopped

Signs of opioid overmedication, which may progress to overdose, include:

  • Unusual sleepiness or drowsiness
  • Mental confusion, slurred speech, or intoxicated behavior
  • Slow or shallow breathing
  • Extremely small “pinpoint" pupils
  • Slow heartbeat or low blood pressure
  • Difficulty being awakened from sleep

 

Go to
All News Releases